Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 29, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 6, 1998, 6:58 PM CDT for Barber County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 6, 1998, 6:58 PM CDT (23:58 UTC)
- Expired
- Apr 6, 1998, 7:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 73 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 7:00 PM CDT | Hail 0.75 | Medicine Lodge, KS | |
| Apr 6, 7:00 PM CDT | Thunderstorm Wind 64 | Medicine Lodge, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 4:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2073 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
294 WUUS1 KDDC 062354 RRA SVRDDC KSC007-070045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 658 PM CDT MON APR 6 1998 * SEVERE THUNDERSTORM WARNING FOR BARBER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 745 PM CDT * SOME LOCATIONS AFFECTED LAKE CITY BY 715 PM CDT MEDICINE LODGE BY 725 PM CDT BARBER STATE LAKE BY 725 PM CDT SHARON BY 730 PM CDT * AT 656 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTH OF AETNA MOVING NORTHEAST AT 45 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER AND TORRENTIAL RAIN. SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. HEAVY RAIN CAN FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. MCCAMMON/KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 2:04 PM CDT, 4 hours 54 minutes earlier.
Area forecast discussion, Apr 6, 2:04 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 204 PM CDT MON APR 06 1998 ...SHORT TERM... MAIN QSTN WL BE SVR CNVCTN IN ERN 1/2 MY ZNS. ATTM AGREE WITH SPC MCD BEST SVR POTENTIAL IN MY FAR SE ZNS WHERE SS AND WAA CONTS AND DWPTS ALRDY INTO LWR 50S. CLD CVR IN WRN AND NRN ZNS ALG WITH DRY LN E OF DDC AND LBL SHD LIMIT LATE AFTN ACTIVITY REST OF AREA THO WITH SFC LOW NR GAG BY 00Z WRAP ARND WL REACH DDC...GCK AND LBL SO WL NEED TO KEEP SOME POPS THERE ENDING AFT MDNGT. PRFLRS INDICATE BACKING AT H8 LAST 2 HRS THUS SHR PROFILE FAVORABLE FOR ISOLD SUPER CELLS AND TORNADOES. NEW 15Z RUC OUTPUT LOOKS PRETTY GOOD ON SFC FEATURES AND WL GENERALLY USE FOR THE SHORT TERM AS IT BLENDS INTO ETA SLTN KEEPING SFC LOW FARTHER S THAN NGM AND AVN. GIVEN AMNT OF COLD AIR OVR NEBR THIS SEEMS BEST. CNVCTN SHD FIRE NEXT COUPLE OF HRS OVR OK AND WORK NE INTO MY ZNS. CLDS THRU THE NGT WL LIMIT COOLING THUS FWC TEMPS LOOK RSNBL AND WL USE. ...LONG TERM... IN LTR PDS MAIN QUANDRY IS WHICH MODEL TO BELIEVE. WL AGN GIVE NOD TO ETA WITH SLOWER AND FARTHER S SOLUTION ON SFC LOW. THIS LOW NR TOP BY MRNG AND WADDLING AROUND THE KC AREA MOST OF THE DAY. THIS SHD GIVE AMPLE OPPORTUNITY FOR WRAP ARND TO LINGER ACRS NRN HALF MY ZNS THRU THE DAY THUS CLOUDY WITH CHC POPS FOR RAIN THAT AREA THO ALG OK BORDER MAY SEE FAIR AMNT SS THRU THE DAY. WL HV TO ADJUST TEMPS ACCORDINGLY WITH WARMEST READINGS IN S AND UNDERCUT GUIDANCE IN NRN ZNS. AS THIS SYS TURNS EQUIVALENT BAROTROPIC OVR MISSOURI VALLEY ON TUES WL LOOK FOR NRLY WNDS...CLDS AND CAA TO CONT THUS WL HV TO UNDERCUT HIGHS FOR WED AND BUMP UP OVRNGT LOWS TUES NGT. AS TO ANY PCPN...WL BE IMPOSSIBLE TO TIME SPOKES SWINGING ARND THIS SYS BUT WL HV TO LEAVE SOME SML CHC POPS IN ERN ZNS FOR THIS. .DDC...NONE. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 042/061 040/058 038 422 GCK 040/062 037/058 036 322 EHA 043/064 042/060 040 1-- LBL 043/063 041/060 040 21- HYS 045/058 040/056 036 744 P28 049/068 044/063 040 624 JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 4:25 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 30 min |
| Apr 6, 4:41 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 64 min |
| Apr 6, 4:52 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 48 min |
| Apr 6, 5:14 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 31 min |
| Apr 6, 5:19 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 46 min |
| Apr 6, 6:35 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.